Minnesota, 2014

Flood in Minnesota, August 17, 2014

August 17, 2014 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed along a stationary front over southeast Minnesota during the evening of August 17th. These storms produced heavy rain that caused street flooding to occur in Rochester (Olmsted County) with the water reaching the bumpers on some vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a stationary front over southeast Minnesota during the evening of August 17th. These storms produced heavy rain that caused street flooding to occur in Rochester (Olmsted County) with the water reaching the bumpers on some vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 17, 5:05 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 17, 5:05 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT SUN AUG 17 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 230 PM CDT SUN AUG 17 2014

LATEST WATERVAPOR IMAGERY POINTED TO A SHORTWAVE TROUGH MOVING
SLOWLY EAST ACROSS WESTERN MN...RESPONSIBLE FOR AN AREA OF
SHOWERS/STORMS ACROSS MID/EASTERN SECTIONS OF THE GOPHER STATE.
ANOTHER UPPER LEVEL SHORTWAVE TROUGH WAS SWINGING INTO THE NORTHERN
PLAINS.

THIS FIRST SYSTEM WILL CONTINUE TO MAKE SLOW PROGRESS EAST
TONIGHT...GRADUALLY TRACKING INTO NORTHERN WI. MODELS SUGGEST THAT
THIS FEATURE WILL WEAKEN AND/OR GET PULLED INTO THE NEXT
SHORTWAVE...WHICH WILL TAKE A SPEEDIER PATH ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY ON MONDAY. 25 KT 850 MB JET WILL PROVIDE A
PUSH OF LOW LEVEL MOISTURE FOR THE SYSTEM TO WORK ON MONDAY.
ALTHOUGH WARM CLOUD DEPTHS AREN/T AS DEEP AS RECENT DAYS - ITS STILL
FORECAST TO BE AROUND 3.5 KFT WITH PWS AROUND 1.6. SO...HEAVY RAIN
STILL A GOOD BET WITH ANY OF THE STRONGER STORMS. MUCAPES BUILD IN
EXCESS OF 2000 J/KG BY 00 TUE...WITH THE BULK OF THE SHEAR IN THE 0-
3KM LAYER NEAR 25 KTS. FAIRLY SKINNY CAPE PROFILES ACROSS THE
FORECAST AREA FOR THE MOST PART - PER BUFKIT SOUNDINGS - ALTHOUGH A
BIT MORE FAVORABLE FOR STORM DEVELOPMENT ACROSS NORTHEAST IA.
OVERALL...DON/T SEE AN ORGANIZED SEVERE WEATHER THREAT AT THIS TIME.
BELIEVE HEAVY RAIN AND A CHANCE FOR SMALL HAIL THE MORE LIKELY
OUTCOMES.

ON THE WHOLE...WILL HAVE SOME SCATTERED SHOWERS/STORMS INTO THE
EVENING HOURS FOR SOUTHEAST MN...WITH CHANCES MOSTLY ALONG AND NORTH
OF I-90 THROUGH THE OVERNIGHT. THE GREATER THREAT FOR RAIN WILL COME
LATER IN THE DAY ON MONDAY...AND MOST LOCATIONS CAN EXPECT TO GET
WET.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN AUG 17 2014

DECENT AGREEMENT IN THE MODELS WITH THE OVERALL PATTERN FOR THE
LATER PART OF THE NEW WEEK. THE GFS/ECMWF POINT TO A FAIRLY
PROGRESSIVE PATTERN WITH SOME MINOR RIDGE BUILDING FRI. BOTH SLIDE
AN UPPER LEVEL SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS
WED...TRACKING NORTH OF THE REGION ON THU. AN ASSOCIATED SFC WARM
FRONT WILL LIFT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...WITH
FRONTOGENETIC LIFT AND WARM AIR ADVECTION ALONG IT LIKELY
RESULTING IN A BAND OF SHOWERS/STORMS.

ANOTHER SHORTWAVE TROUGH IS SLATTED TO MOVE OUT OF THE SOUTHERN
ROCKIES AND TAKE AIM ON THE UPPER MISSISSIPPI RIVER VALLEY FRI/SAT.
SOME DISAGREEMENTS BETWEEN THE MODELS ON
TIMING/POSITIONING/STRENGTH...WITH THE GFS THE QUICKER OF THE TWO.
OVERALL...BOTH SOLUTIONS POINT TO ANOTHER ROUND OF SHOWERS/STORMS.
WILL SIDE WITH CONSENSUS FOR RAIN CHANCES FOR NOW.

LOOKING AT A SLOW WARM UP THIS WEEK...WITH SOME MID-UPPER 80 DEGREE
READINGS LIKELY BEFORE THE WORK WEEK IS DONE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 605 PM CDT SUN AUG 17 2014

THE FIRST CONCERN IN THE FORECAST IS WHETHER FOG AND LOW STRATUS
WILL FORM AGAIN TONIGHT. A LIGHT SOUTHEAST FLOW IS IN PLACE ACROSS
THE AREA AND IS EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT
WITH SPEEDS BETWEEN 5 AND 10 KNOTS. THIS SHOULD BE ENOUGH MIXING
TO KEEP THE FOG THAT FORMS FROM BECOMING DENSE BUT MVFR AND SOME
IFR CONDITIONS STILL POSSIBLE. MORE LIKELY WILL BE ANOTHER NIGHT
WITH LOW STRATUS AND IFR CEILINGS AND WILL CONTINUE TO SHOW THESE
CONDITIONS FOR BOTH SITES. CONDITIONS SHOULD BE SLOW TO IMPROVE
MONDAY MORNING WITH THE WEAK FLOW AND HIGH MOISTURE LEVELS AND
WILL KEEP THE LOW CEILINGS FOR MOST OF MONDAY MORNING. THE NEXT
CONCERN IS WITH THE POTENTIAL FOR SHOWERS OVERNIGHT. SHORT WAVE
TROUGH ACROSS THE DAKOTAS IS EXPECTED TO MOVE SLOWLY EAST TOWARD
THE REGION WITH SOME SCATTERED SHOWERS AHEAD OF IT. BASED ON THE
TIMING SHOWN BY MANY OF THE SHORT TERM MESO MODELS WILL PUSH THE
TIMING OF THESE BACK TO ABOUT 10Z WITH A VCSH FOR BOTH SITES. THIS
SHORT WAVE TROUGH WILL QUICKLY BE FOLLOWED BY ANOTHER FOR MONDAY
AFTERNOON. WITH SOME HEATING...EXPECT CAPE VALUES TO BUILD TO
BETWEEN 500 AND 1000 J/KG AND BASED ON THIS WILL SHOW VCTS FOR
BOTH SITES DURING THE AFTERNOON WITH VFR CONDITIONS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...04
Hazardous weather outlook, Aug 17, 8:11 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
911 AM CDT SUN AUG 17 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-181415-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-
911 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM THIS AFTERNOON INTO TONIGHT.
BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS WITH THEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...WITH THE
HIGHEST CHANCES MONDAY AFTERNOON AND EVENING. SEVERE WEATHER IS
NOT ANTICIPATED WITH ANY STORMS THROUGH WEDNESDAY. AFTER WEDNESDAY
IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THE
STORMS.

AREAS OF FOG ARE EXPECTED WEDNESDAY MORNING...WHICH COULD REDUCE
VISIBILITIES TO AS LOW AS 1/4 MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-033-034-041>044-053>055-061-181415-
TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-CRAWFORD-RICHLAND-GRANT-
911 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. BRIEF HEAVY RAIN AND
LIGHTNING WILL BE THE MAIN HAZARDS WITH THEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...WITH THE
HIGHEST CHANCES MONDAY AFTERNOON AND EVENING. SEVERE WEATHER IS
NOT ANTICIPATED WITH ANY STORMS THROUGH WEDNESDAY. AFTER WEDNESDAY
IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THE
STORMS.

AREAS OF FOG ARE EXPECTED WEDNESDAY MORNING...WHICH COULD REDUCE
VISIBILITIES TO AS LOW AS 1/4 MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Olmsted

When
August 17, 9:52 PM CST to 11:20 PM CST
Where
Olmsted County, 2.8 mi WNW of Rochester to 2.93 mi WNW of Rochester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.039, -92.525

Street flooding occurred on the northwest side of Rochester with the water reaching the bumpers on some vehicles.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535188.